Goodyear Fire Department

During a training, Goodyear Fire Department first responders check a “drug box” used for overdoses, which have been rising during the pandemic.

More than 330,000 Americans have died from COVID-19—with nearly 5,000 of those deaths in Maricopa County.

Indirect impacts are also powerful, as the pandemic is contributing to a frightening rise in drug overdoses.

According to a Centers for Disease Control and Prevention Dec. 18 press release, new data suggests “an acceleration of overdose deaths during the pandemic.”

According to the CDC, over 81,000 drug overdose deaths occurred in the United States in the 12 months ending in May 2020—the highest number of overdose deaths ever recorded in a 12-month period.

In Goodyear, data on drug overdoses in 2020 shows “a pretty dramatic increase,” said Goodyear Fire Department Fire Chief Paul Luizzi. 

In 2019, the Goodyear Fire Department responded to 95 overdose calls.

Through the first week of 2020, Luizzi’s crews had 151 overdose calls—a 58% spike.

Capt. Manny Cordova is a paramedic who has been on “too many” overdose calls in his 14 years with the Goodyear Fire Department.

Though he stressed it’s hard to pinpoint the pandemic as a cause of the overdose calls, “Definitely, this year we’ve seen an uptick,” Cordova said.

In Goodyear, he noted, many overdoses are due to the misuse of prescription drugs.

“It can be any time—day or night,” he said.

“Each morning when the new crew comes on, we have a drug box check, to make sure all the medications we are authorized to use are in stock and not out of expiration date,” he said.

One of the most important tools in the box is Narcan, a brand of Naloxone.

The drug can immediately reverse the effects of opiods—snatching life back into someone taking gasping last breaths.

“Each (fire engine) has two paradmecis and a drug box,” said Cordova.

The drug boxes contain four doses of Narcan.

Goodyear police also are armed with Narcan, he added. “They’ve received training, and if they believe (a person) has had an opioid overdose, they can administer it,” Cordova said.

Cordova noted overdose calls range from friends and/or family of a passed-out person on the scene to provide an idea of what happened to a lone person turning blue, with no clue to what happened.

The idea that you can only die from an injection of heroin is false, Cordova noted.

“That is definitely not the case. Even with prescribed opioids for pain management, the effects an opioid has on the respiratory system can cause death from lack of breathing,” he said.

Here in Goodyear, there is no “overdose type.”

“The age ranges vary,” Cordova said. “We’ve seen from the early 20s to up into the 40s-plus age range. Socioeconomically, there is no one group. It’s across all levels of that,” he added.

Overdose calls range from “the patient is in a state of confusion all the way to respiratory arrest.”

Paramedics can administer Narcan via nasal spray or an injection.

The reversal caused can be nearly instant, with unconscious patients being slapped back to reality.

Many times, the person who overdosed has no idea what is going on.

“There’s definitely some confusion when they come to: ‘Who is this group of people standing around me?’ We do have on occasion folks getting a little bit irritated and not in the best of moods. They can be a little perturbed there’s all these folks standing over them in their living room or wherever they are,” Cordova said.

Even after a patient is stabilized, the Goodyear Fire Department will try to convince him or her to take a trip to the hospital. 

“The risk factor is once Narcan wears off, they can slip back into that same state where they’re not breathing anymore,” Cordova noted.

Here, as is the case around the country, a likely factor leading to increasing overdoses is the rise of fentanyl, a cheap, synthetic opioid that is many times more powerful than even heroin.

According to the CDC, fentanyl overdoses increased 38% in the first part of 2020, compared to 2019.

“The disruption to daily life due to the COVID-19 pandemic has hit those with substance use disorder hard,” said CDC Director Robert Redfield. “As we continue the fight to end this pandemic, it’s important to not lose sight of different groups being affected in other ways. We need to take care of people suffering from unintended consequences.”

Cocaine overdose deaths also spiked by 26%. “Based upon earlier research, these deaths are likely linked to co-use or contamination of cocaine with illicitly manufactured fentanyl or heroin,” said the CDC press release.

“The increase in overdose deaths is concerning,” said Deb Houry, a CDC director.

“CDC’s Injury Center continues to help and support communities responding to the evolving overdose crisis. Our priority is to do everything we can to equip people on the ground to save lives in their communities.”